Cardiac abnormalities in acute organophosphate poisoning
Background. Potentially lethal cardiac complications can occur in patients with acute organophosphate poisoning (OPP) and may be overlooked. Patients and Methods. Thirty-six patients with acute OPP were studied. Clinical features and the nature of compound involved were recorded. The QT interval was plotted against heart rate to determine the risk for Torsades de Pointes using the Fossa nomogram. Echocardiography was undertaken in 29 patients. Twenty-four-hour Holter monitoring was performed on day 1 in five patients. Thirteen died. Necropsy was performed and hearts were studied both grossly and microscopically. Results. Gross examination of the heart in 13 cases revealed cardiac discoloration or blotchiness in 12, patchy pericarditis in six, auricular thrombus in six, right ventricular hypertrophy in four, and dilatation in three. On histopathology, all 13 cases had myocardial interstitial edema and vascular congestion, eight had patchy interstitial inflammation, two had patchy myocarditis, and six had a mural thrombus. Sinus tachycardia was the most common electrocardiographic abnormality. The others were corrected QT interval prolongation, ST?T changes, U waves, and ventricular premature contractions. Echocardiography in 29 patients showed minor abnormalities in 10. On Holter monitoring, episodic tachycardia and ST?T changes were observed in four, QT prolongation in three, and episodic bradycardia in two. Conclusions. Patchy myocardial involvement as a result of direct cardiac toxicity could be one of the factors responsible for serious cardiac complications. As myocardial involvement is patchy, it may not be manifest clinically or on echocardiography. Continuous cardiac monitoring should be undertaken to detect dynamic cardiac changes.